Hail, St. Louis
- When
- June 24, 1:24 AM CST to 1:26 AM CST
- Where
- St. Louis County, 2.13 mi SSW of Duluth Intl Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.820, -92.190
Storms developed ahead of a cold front over northeastern Minnesota during the evening hours of the 23rd and pushed eastward over western Lake Superior and northwestern Wisconsin during the early morning hours. While the storms weren't overly strong, they did produce small hail to the size of dimes near Hermantown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed ahead of a cold front over northeastern Minnesota during the evening hours of the 23rd and pushed eastward over western Lake Superior and northwestern Wisconsin during the early morning hours. While the storms weren't overly strong, they did produce small hail to the size of dimes near Hermantown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 12:01 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 101 AM CDT Thu Jun 24 2021 .DISCUSSION...(This evening through Tuesday) Issued at 417 PM CDT Wed Jun 23 2021 Summary: Mostly clear skies with strong southerly wind have developed this afternoon. Showers and thunderstorms likely this evening into Thursday morning with possible redevelopment Thursday afternoon. Temperatures will be relatively normal for the remainder of the work week. Winds have been out of the south/southwest Wednesday afternoon ahead of our next cold front that is currently over north central North Dakota to northeastern Montana. Due to the strong southerly winds, temperatures across the CWA have reached into the lower 80s with dew points in the low 50s. Severe weather is possible this evening as showers and thunderstorms develop along and west of the cold front as it moves into Koochiching county by 00Z. Convective initiation will be slightly elevated with MUCAPE values of 1000-1500 J/kg and Lapse Rates of 6.5-7 C/km. Bulk shear values are near 35 to 45 knots which favors supercell development. Strong southerly winds will continue to help destabilize the atmosphere therefore 06Z MUCAPE values will increase to around 1300 J/kg based on GFS and 2300 J/kg based on the NAM12. CAMS are indicating that discrete supercells will combine into a line by Thursday morning over northwest Wisconsin. Wind gusts up to 60 mph and hail to one inch are possible with the stronger storms. The cold front appears to become stationary over northwestern Wisconsin leading to additional convective development by Thursday afternoon. MUCAPE values of around 2100 J/kg can be found along the front. There is a slight risk for our far southeastern county in Wisconsin. Some soundings indicate a cap around 750mb which supports the lack of convection with the NAMNEST. After the front moves through temperatures will be closer to normal for the remainder of the work week. Our next chance of precipitation will be towards early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 101 AM CDT Thu Jun 24 2021 Thunderstorms this morning will continue moving east-southeastward, likely reducing VFR conditions to IFR as storms pass over the terminal. Gusty winds up to 40 knots and small hail are going to be the primary hazard this morning. A few storms may become severe in DLH and HYR over the next few hours with gusts exceeding 50 knots and hail up to 1 inch. LLWS will also be possible in HYR this morning due to the strengthening of the low- level jet. Showers and storms have already passed INL and BRD with VFR conditions expected to continue throughout the period. As the cold front sweeps across the area later this morning, expect all terminals to improve to VFR as skies clear. && .MARINE... Issued at 952 AM CDT Wed Jun 23 2021 Winds will be out of the south/southwest 10 to 15 knots with gusts to less than 25 knots. A cold front will be passing through this evening into Thursday morning. Showers and thunderstorms will likely develop along and west of the front and move southeastward approaching Lake Superior after midnight. After the cold front moves through the winds will switch to the northwest at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 80 57 78 / 70 10 0 10 INL 54 79 51 80 / 100 0 10 10 BRD 63 83 57 82 / 70 0 10 10 HYR 64 83 54 82 / 70 40 10 10 ASX 64 78 53 76 / 70 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Eagle AVIATION...Unruh MARINE...Eagle
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 933 PM CDT Wed Jun 23 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms this evening will become more widespread overnight. Strong to severe storms are possible, with the greatest risk south of a line from near Cass Lake to Grand Rapids to Embarrass to Snow Bank Lake, including the Twin Ports, Brainerd Lakes, and all of northwest Wisconsin. Large hail to a inch and a half in diameter, damaging wind gusts to 65 mph, torrential rainfall which may cause localized minor flooding, and frequent cloud-to-ground lightning are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will likely be ongoing Thursday morning near the I-35 corridor of east-central Minnesota and over northwest Wisconsin. A few storms may be strong during the morning. Storms will redevelop along a cold front during the afternoon. Should storms develop early enough, there will be a risk of severe thunderstorms for a portion of northwest Wisconsin, including Sawyer, Price, Ashland, and Iron counties, mainly south of a line from around Exeland to Butternut to Hurley. There are several chances of thunderstorms Friday evening through early next week. While widespread severe weather is not anticipated, a few storms may be strong. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed overnight through late Thursday morning, and again Thursday afternoon. LSZ121-140>148-150-241130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are likely after midnight over western Lake Superior. Some storms may be severe with hail to one and a half inches in diameter, frequent cloud-to-water lightning, torrential rainfall which will reduce visibility to less than 1 mile, and gusty winds of up to 55 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may be ongoing Thursday morning and should weaken and move onshore by late morning. A few storms may be strong to severe. There will be several more chances of thunderstorms over the weekend and early next week. While widespread severe weather is not anticipated at this time, a few storms may be strong. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
130 AM CDT Thu Jun 24 2021
MNZ012-019-020-037-240700-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Carlton/South St. Louis-
130 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST. LOUIS
AND SOUTHWESTERN LAKE COUNTIES...
At 129 AM CDT, strong thunderstorms were along a line extending from
near Fairbanks, to 9 miles south of Wolf Lake, to Island Lake, and
moving east at 60 mph.
Wind gusts up to 50 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Brimson around 135 AM CDT.
Highland Lake around 140 AM CDT.
Two Harbors and Thomas Lake Near Brimson around 145 AM CDT.
Knife River and Larsmont around 150 AM CDT.
Castle Danger around 155 AM CDT.
Silver Bay and Beaver Bay around 200 AM CDT.
Other locations impacted by these storms include Gooseberry Falls
State Park, Wales, Palmers, Bassett Lake, Pequaywan Lake, Alger,
Split Rock Lighthouse State Park and Tettegouche State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4722 9125 4710 9144 4707 9153 4700 9161
4698 9166 4691 9176 4689 9182 4699 9223
4741 9209 4734 9123
TIME...MOT...LOC 0629Z 283DEG 52KT 4734 9196 4715 9198 4701 9215
HuyckSpecial Weather Statement
National Weather Service Duluth MN
144 AM CDT Thu Jun 24 2021
MNZ038-WIZ006-240715-
Pine-Burnett-
144 AM CDT Thu Jun 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PINE AND CENTRAL
BURNETT COUNTIES...
At 144 AM CDT, a strong thunderstorm was 9 miles north of
Grantsburg, or 12 miles southeast of Hinckley, moving east at 40 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.
Locations impacted include...
Grantsburg, Oakland, Falun, Saint Croix State Park, Alpha, Phantom
Lake, Cloverdale, Yellow Lake, and Chengwatana State Forest.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.
LAT...LON 4586 9287 4603 9278 4596 9234 4573 9246
4573 9252
TIME...MOT...LOC 0643Z 290DEG 35KT 4592 9272
GSFSpecial Weather Statement National Weather Service Duluth MN 157 AM CDT Thu Jun 24 2021 MNZ038-WIZ001-006-007-240730- Pine-Douglas-Washburn-Burnett- 157 AM CDT Thu Jun 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTH CENTRAL DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES... At 157 AM CDT, a strong thunderstorm was near Danbury, or 26 miles east of Hinckley, moving east at 45 mph. Wind gusts up to 40 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Webb Lake Wisconsin, Danbury, Markville, Cozy Corner, Riverside, and Saint Croix State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Frequent cloud to ground lightning is occurring with this storm. Seek shelter immediately inside a building or vehicle until this storm passes. LAT...LON 4599 9249 4613 9250 4621 9199 4595 9189 TIME...MOT...LOC 0656Z 258DEG 38KT 4608 9239 GSF
Special Weather Statement
National Weather Service Duluth MN
201 AM CDT Thu Jun 24 2021
MNZ037-240730-
Carlton/South St. Louis-
201 AM CDT Thu Jun 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 201 AM CDT, a strong thunderstorm was over Saginaw, or 10 miles
northeast of Cloquet, moving east at 45 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Pike Lake Near Duluth around 210 AM CDT.
Hermantown and Proctor around 215 AM CDT.
Superior and City of Rice Lake around 225 AM CDT.
Duluth and French River around 230 AM CDT.
Other locations impacted by this storm include Grand Lake, Cody, Park
Point, Wild Rice Lake, Twig, Munger, Congdon Park, Lakeside-Lester
Park, Spirit Valley and Central Hillside.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4671 9206 4675 9210 4673 9214 4680 9247
4694 9242 4693 9187 4684 9190 4678 9203
4672 9194 4669 9195
TIME...MOT...LOC 0701Z 278DEG 38KT 4686 9241
HuyckSpecial Weather Statement
National Weather Service Duluth MN
204 AM CDT Thu Jun 24 2021
MNZ019-020-240730-
Central St. Louis-Southern Lake/North Shore-
204 AM CDT Thu Jun 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 204 AM CDT, a strong thunderstorm was 7 miles east of Cotton, or
28 miles north of Duluth, moving east at 45 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Boulder Lake around 215 AM CDT.
Island Lake around 220 AM CDT.
Other locations impacted by this storm include Shaw, Pequaywan Lake
and Comstock Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4724 9181 4698 9189 4701 9205 4703 9207
4702 9211 4709 9244 4727 9240
TIME...MOT...LOC 0704Z 280DEG 37KT 4717 9231
HuyckSpecial Weather Statement
National Weather Service Duluth MN
213 AM CDT Thu Jun 24 2021
WIZ001>003-240745-
Douglas-Bayfield-Ashland-
213 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BAYFIELD...
NORTHEASTERN DOUGLAS AND NORTHWESTERN ASHLAND COUNTIES...
At 212 AM CDT, strong thunderstorms were along a line extending from
10 miles southeast of Beaver Bay, to 7 miles north of Herbster, to
near Port Wing, to 11 miles north of Maple, and moving east at 45
mph.
Wind gusts up to 40 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.
These storms will be near...
Herbster around 220 AM CDT.
Bayfield Peninsula Sea Caves and Cornucopia around 225 AM CDT.
Sand Island around 230 AM CDT.
Sand Bay around 235 AM CDT.
Bayfield and Red Cliff around 240 AM CDT.
Washburn, La Pointe and Madeline Island around 245 AM CDT.
Other locations impacted by these storms include Big Bay State Park,
Mouth Of Brule, Stockton Island, Apostle Islands National Lake Shore
and Red Cliff Reservation.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4680 9063 4668 9082 4655 9125 4673 9185
4683 9139 4692 9121 4692 9109 4696 9109
4702 9101 4704 9094 4702 9083 4712 9075
4709 9067 4711 9061 4710 9055 4706 9052
TIME...MOT...LOC 0712Z 292DEG 40KT 4713 9117 4696 9124 4684 9138 4675
9171
HuyckThe Duluth radar (KDLH), 2 km away, was scanning. The volume nearest the first event began at 07:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966410.